I am a 48 year old female. In 2005 I was diagnosed with polycystic ovarian syndrome and insulin resistance. I put on all sorts of weight, and was up to 205 pounds in May, 2012. My family doctor put me on metformin, which I took for years up until last June. In June, 2012, I began to experience diarrhea and abdominal pain. In July I saw my gastroenterologist. By then, I was down to 196 lbs. He did an upper endoscopy, a colonoscopy, and a CT scan of my abdomen, all of which came back negative. The gastroenterologist put me on Lomotil and Imodium for the diarrhea and it eventually subsided. I blamed the metformin for my diarrhea and asked my GP if I could go off it if I could get my insulin resistance under control with diet and exercise. He agreed.
In August, 2012 I started the South Beach Diet. I began to lose, on average, 12 pounds a month. In October I injured my foot and could no longer exercise, so I began to restrict my caloric intake to 600-750/800 calories a day. I ate fruits, vegetables, and whole grains. No sweets, little sugar, all very low glycemic index. I went off birth control pills and Zyprexa and lowered the amount of antidepressants I take per day.
Last week I had routine bloodwork done by my GP and my calcium came back at 10.8. My albumin was 4.7. My GP “corrected” my calcium to 10.2 and said it was normal. I am down to 129 pounds and still losing, even though I am trying to eat more. I have little appetite. I find that when I eat more I have diarrhea and feel guilty. I talked my GP into retesting my calcium and testing my PTH. My calcium was still 10.8 (high) and my PTH was 33.4 (low normal).
Is the type of weight loss I have experienced normal given my diet, or should I be worried about cancer? What about hyperparathyroidism?
With all you have gone through, I just want to say bless your heart. I am your age and have lost and gained, lost and gained, been on different meds that cause side effects, have arthritis, bad back and knees.yada, yada, yada. I had a tummy tuck finally after the last weight gain and the doctor sewed my abdominal muscles back together (2,000 stitches) It hurt, I would not suggest that anyone who could avoid it to do it because of the pain. Yet the results are fabulous. I just want you to know that you might be getting the diarrhea from stress, or even certain types of sugar substitutes. You should be thinking about your thyroid, mine is out of wack and I know that could be it too. One thing that I would encourage you to do is to keep on top of the colonoscopy. I have an older female relative who was going every 3 months (sounds crazy) to do one. She was overweight and I can only imaging that this is why after one that said she was fine, three months later she had one that was not fine. She had colon cancer. I just wonder if because of the difficulties the body experiences trying to digest and dispose of all the food, it might make the colonoscopy picture not as clear as for someone who eats tons of fiber and eats only food that is easily digested. You know you should get your GP (mine is the greatest) to send you to a specialist that can get you diagnosed right away. Your body has been to hell and back and you need answers. Your complicated history is important to document. Make sure you document all the meds you have been on, your weight issues, blood test results, and get to a specialist. You are experiencing some health issues that can do serious damage to important organs and also since you are in a weakened state, make you more suseptable to other illnesses. If someone you loved was going through what you are going through, what would you do? That is what you need to do. YOU ARE WORTH IT. Put yourself first and get to a specialist, you and those you love will never regret you getting the help you need. God Bless, best of luck
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.